Alert archive / Missouri / Winter Weather Advisories in 2018
Winter Weather Advisory 9, NWS St. Louis, MO
NWS St. Louis, MO issued this winter weather advisory at Feb 20, 2018, 2:50 PM CST for 29 counties in Missouri; 17 counties in Illinois. It took effect at Feb 20, 2018, 6:00 PM CST. It was in force for 40 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2018, 2:50 PM CST (20:50 UTC)
- In effect from
- Feb 20, 2018, 6:00 PM CST
- Expired
- Feb 22, 2018, 10:26 AM CST
- In force
- 40 hr
- Issued by
- NWS St. Louis, MO
All 46 counties
Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Madison County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Shelby County, MO, Warren County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 18 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 498 m²/s²
- 0-3 km storm-relative helicity
- 516 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this winter weather advisory went out at Feb 20, 12:28 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Feb 20, 12:28 PM CST, 2 hours 22 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1228 PM CST Tue Feb 20 2018 .SHORT TERM... (Through Late Tonight) Issued at 331 AM CST Tue Feb 20 2018 Focus continues to be precip today, turning to falling temps and precip tonight. The sfc front currently extends from just west of KUIN to west of KCOU. A sfc wave is actually expected to move NE along the front, which will help to move the front west slightly this morning. A lot of similarities from yesterday for today. Very strong LLJ across the region to pump moisture into the area. The only difference is that winds will be slightly more sly today and perhaps not quite as strong. The approaching deep trof and back building ULJ will help provide broad lift across the region. Believe showers will increase in activity, roughly from I-44 in MO and I-55 in IL, through sunrise. An approaching s/w will help precip fill in across much of the CWA north and west of this corridor. The rain will gradually move SE with the front thru today. While showers will continue ahead of the front, believe the more widespread precip will remain just ahead and behind the front. That said, much of the guidance suggests the precip will end as the sfc temps drops to freezing and below. While the front shud be roughly from KVIH to KSTL to K3LF at 00z this evening, temps shud be be reaching the freezing point in far nwrn portions of the CWA as the precip comes to an end. This trend shud generally continue as the cold air continues to move SE into the region. With a warm ground and anticipating only a brief period of freezing rain, have held off issuing any headlines for now. However, some uncertainty still exists regarding this scenario. The 06z NAM just arriving continues to suggest more precip further back into the cold air. Have also held off issuing any flood headlines at this point. While there is expected a prolonged period of rain thru tonight with the area expected to receive 1 to 2 inches by sunrise Wed, believe that it will fall over a long enuf period of time that rivers will be able to handle the water. This rain will help to reduce the ongoing drought across the area and may increase the flooding potential later this week. Tilly .LONG TERM... (Wednesday through Monday) Issued at 331 AM CST Tue Feb 20 2018 The primary forecast issue in this period continues to be the coverage and duration of freezing rain on Wed night and Thu morning. There is little doubt that at least some freezing rain will occur on Wed night and Thu morning (perhaps mixed with sleet at times) but there is a moderate level of uncertainty regarding the duration of FZRA and therefore the amount of additional ice accretion which can be expected on Wed night and Thu. Lingering freezing rain on Wed morning should transition to rain as surface temperatures warm into the mid to upper 30s. Many areas will see a lull in precipitation during the day, especially over parts of central and northeast MO as well as west central IL. Additional precipitation is expected to develop and spread northward on Wed night and Thu due to isentropic ascent, and this is the time period with uncertainty regarding ptype. The NAM remains a moist and cold outlier and would suggest several hours of moderate to heavy FZRA. The 20/00z GFS is still warmer than the NAM (although it is slightly colder than the 19/00z GFS), but it also ends the precipitation much earlier compared to the NAM and would suggest a much shorter period of FZRA. There is as yet no strong signal to suggest that either solution is superior, although the NAM remains quite an outlier compared to other guidance and it is not the preferred solution at this time. Therefore, this forecast package follows a middle ground which is coincidentally similar to the SREF: a broad area of FZRA overnight on Wed night (with a zone of mixed precip along its northern edge) which transitions to rain from south to north on Thu as a stalled frontal boundary begins lifting northward and surface temperatures warm into the mid/upper 30s to 40s. The expectation of at least some FZRA on Wed night is consistent with the expected synoptic pattern where isentropic ascent creates precipitation which then falls into a colder air mass at the surface. This conceptual pattern matches most of the FZRA events in the CWA. The southwest flow pattern aloft will bring additional chances for precipitation to the area between Thu night and Sat night. A brief period of upper ridging is expected on Sunday ahead of yet another developing trough over the western half of the CONUS. Models are in poor agreement regarding the strength, timing, and evolution of this feature, therefore SChc PoPs look reasonable for early next week. The coolest day during the extended period is likely to be Wed when highs are in the 30s. Temperatures will rise each day between Wed and Sat followed by a dip on Sun due to the passage of a cold front. Kanofsky && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1219 PM CST Tue Feb 20 2018 Surface cold front currently moving southeast across the area is bring showers and isolated thunderstorms to the area. Extensive MVFR and IFR conditions can be expected with over the next 24 hours. Temperatures will drop below freezing, so there will be some freezing rain at the terminals with a light glazing possible. SPECIFICS FOR KSTL: Showers will continue at the terminals into tonight. A cold front will move through the terminal around 22Z causing winds to turn out of the northwest. Rain will continue during the night, and there will be the threat for some freezing rain as temperatures fall below freezing as temperatures fall below freezing with a light glazing possible. MVFR and IFR conditions will be possible until mid morning when condition improve. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Feb 20, 4:29 AM CST, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 429 AM CST Tue Feb 20 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-210000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 429 AM CST Tue Feb 20 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight There is a chance for thunderstorms today and tonight. Severe weather is not expected. A brief period of freezing rain, possibly mixed with sleet, is expected tonight. A light glaze of ice is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A brief period of freezing rain, possibly mixed with sleet, is expected early Wednesday morning. Freezing rain, possibly mixed with sleet, is expected on Wednesday night into Thursday morning. Ice amounts of up to one tenth of an inch are possible on Wednesday night into Thursday morning. There is a chance for thunderstorms from Friday night through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Kanofsky
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 2:59 PM CST | Flood Watch | LSX | Cole, Crawford, Franklin, Gasconade, Iron, Jefferson and 13 more | 15 hr |
Nearby
Winter Weather Advisories in Missouri, 2018Winter Weather Advisories in Illinois, 2018Every winter weather advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.